The poisoning deaths of over 20 children in the Bihar state of India this week are still a mystery.
CNN’s article erroneously describes the poison as organophosphorus, which is incorrect. There is no chemical called by the name organophosphorus but it is actually a group of insecticides – organophophates. This is a common selection of pesticides that number at least 250 in the Pesticide Action Network’s list of organophophates. Ingestion of a large amount of these chemicals causes nervous system breakdown: seizures, coma and death.
Emerging third world countries are using chemicals which have been banned in the United States for decades. For instance, Diazinon, a potent insecticide, could be the culprit. It, like many other OPs, can cause severe neurological symptoms – even death, if ingested in a sufficient quantity.
We will not know until further testing reveals the source of the food and the probable poison. An additional factor in the deaths of the Indian children might be that the oil used to cook their meal in may have been tainted or bad.
Further testing is forthcoming which will surely narrow down what caused these deaths: the origins of the food, what chemicals, insecticides or pesticides were used in the region; the route from farm to the school will be scrutinized.